Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 68, NWS Mobile, AL

July 14, 2018Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 14, 2018, 5:08 PM CDT for Wilcox County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2018, 5:08 PM CDT (22:08 UTC)
Expired
Jul 14, 2018, 5:31 PM CDT
In force
23 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 128 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WUUS54 KMOB 142208
SVRMOB
ALC131-142300-
/O.NEW.KMOB.SV.W.0068.180714T2208Z-180714T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
508 PM CDT SAT JUL 14 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Central Wilcox County in south central Alabama...

* Until 600 PM CDT.

* At 508 PM CDT, a severe thunderstorm was located 6 miles north of
  Camden, moving east at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dannelly Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3213 8725 3212 8726 3212 8725 3210 8723
      3200 8726 3204 8740 3217 8734
TIME...MOT...LOC 2208Z 282DEG 13KT 3208 8729 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
434 
WWUS54 KMOB 142231
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
531 PM CDT SAT JUL 14 2018

ALC131-142241-
/O.CAN.KMOB.SV.W.0068.000000T0000Z-180714T2300Z/
Wilcox AL-
531 PM CDT SAT JUL 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILCOX COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3213 8725 3212 8726 3212 8725 3210 8723
      3200 8726 3204 8740 3217 8734
TIME...MOT...LOC 2229Z 282DEG 13KT 3206 8719 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:38 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 14, 3:38 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
338 PM CDT Sat Jul 14 2018

.NEAR TERM /Now Through Sunday/...High pressure, surface and aloft,
will begin to weaken slightly tonight and then a little more on
Sunday as we weak shortwave digs toward the area from the northwest.
Showers and storms are slow to develop this afternoon, but are
beginning to develop and become more numerous over northeastern
sections of the forecast area as expected. As mentioned in previous
discussion, it is over that area where airmass is more moist over a
deeper layer. This moisture trend will continue tonight and Sunday,
with PWATs ranging from around 1.75 inches southwestern forecast
zones up to around 2.15 inches over the northeastern zones. Expect
lingering scattered convection into the early evening hours today,
but ending by mid/late evening. On Sunday expect more of the same,
with showers and storms possibly anywhere across the forecast area
but with best chances to the northeast. Daytime high temperatures on
Sunday will be at or a degree or two above seasonal, but combined
with the very moist airmass heat indices will again be running in
the 100 to 105 degree range with a few localities again flirting
with 110 degrees. Still not quite enough coverage of Heat Indices
above 108-110 to warrant a Heat Advisory, but will continue to
highlight in the Hazardous Weather Outlook. Overnight temperatures
tonight will generally be running 4 to 6 degrees above seasonal,
with lows in the mid 70s inland and in the mid to upper 70s along
the coast. These warm temperatures combined with the humidity
will result in a warm, muggy evening. 12/DS

.SHORT TERM /Sunday night Through Tuesday night/...An upper ridge
over the area will weaken and shift west Sunday night into Monday
as an upper trough develops over the area. Deep layer moisture
values will also surge through Monday with precipitable water
values climbing over 2.2 inches by Monday afternoon. The
developing upper trough and resulting cooler mid level temps along
with increasing deep layer moisture will lead to the scattered to
numerous showers and thunderstorms each day. Isolated to scattered
coverage will continue overnight, especially near the coast.
Increasing clouds and rain coverage will knock high temps down to
around 90. Heat index values will continue to range from 100-105
each day. /13

.LONG TERM /Wednesday Through Saturday/...A shortwave moving
through the trough is expected to send a weak front into the
southeast states late in the week. The ECMWF and GFS disagree on
how far south the front makes it with the Euro stalling it across
central Alabama and the GFS send the front to near the coast. The
combination of the upper trough, plenty of deep layer moisture and
the approaching boundary will maintain scattered to numerous
showers and thunderstorms through the week. Despite the
continuation of mostly cloudy to cloudy skies, daytime high
temperatures will manage to reach the upper 80s to lower 90s
through the period. /13

&&

.MARINE...The exceptionally good Coastal Waters conditions will
continue through the remainder of the weekend and into the early
part of next week as the surface high pressure ridge stretching west
to east over the northern Gulf of Mexico with light winds and only
an isolated shower or thunderstorm possible. A light, generally
southwest flow is expected to continue through Monday. A weak
diurnal late night offshore flow may development near shore regime
at times. By Tuesday, the ridge breaks down and a weak cold front
drifts south into the interior southeastern states. This will bring
an increase in showers and storms to the marine area during the
middle and late part of the week, with slightly higher west to
southwest winds and building seas (possibly reaching Exercise
Caution levels, especially with regard to winds). 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      76  93  75  91  75  90  75  90 /  20  50  40  70  40  60  60  70
Pensacola   78  91  78  89  77  89  77  88 /  20  40  40  60  50  60  60  70
Destin      80  88  79  87  79  87  78  87 /  20  40  40  50  50  60  60  70
Evergreen   75  92  74  90  74  90  74  90 /  30  70  40  70  40  80  60  70
Waynesboro  75  92  74  91  74  90  73  90 /  30  60  30  70  40  80  50  60
Camden      75  92  75  91  75  91  74  91 /  30  70  40  70  40  80  50  60
Crestview   75  92  75  90  75  89  74  88 /  20  60  40  60  50  70  60  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 14, 6:26 AM CDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
626 AM CDT Sat Jul 14 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-151130-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
626 AM CDT Sat Jul 14 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Heat indices in the 101 to 106 degree range with isolated values
near 110 are expected.

No other hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat indices in the 100 to 105 degree range with isolated values
near 108 are expected through Friday.

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-151130-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
626 AM CDT Sat Jul 14 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jul 14, 4:32 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
432 PM CDT SAT JUL 14 2018

ALZ054>057-142230-
Wilcox AL-Conecuh AL-Monroe AL-Butler AL-
432 PM CDT SAT JUL 14 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN BUTLER...NORTHEASTERN MONROE...SOUTHEASTERN WILCOX AND
NORTHERN CONECUH COUNTIES UNTIL 530 PM CDT...

At 431 PM CDT, the strong thunderstorm was located 5 miles north of
Pine Apple, or 19 miles east of Camden, moving east at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Greenville and Pine Apple.

LAT...LON 3196 8686 3196 8656 3170 8648 3167 8704
      3205 8708 3205 8686
TIME...MOT...LOC 2131Z 266DEG 9KT 3195 8696
Special weather statement, Jul 14, 4:43 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
443 PM CDT SAT JUL 14 2018

ALZ054-142230-
Wilcox AL-
443 PM CDT SAT JUL 14 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
WILCOX COUNTY UNTIL 530 PM CDT...

At 443 PM CDT, the strong thunderstorm was located 8 miles northwest
of Camden, moving east at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Camden, Yellow Bluff and Dannelly Reservoir.

LAT...LON 3226 8744 3224 8741 3224 8739 3220 8736
      3220 8733 3214 8728 3214 8725 3212 8726
      3212 8725 3210 8723 3208 8719 3205 8718
      3205 8708 3197 8706 3196 8749 3226 8748
TIME...MOT...LOC 2143Z 266DEG 8KT 3209 8738

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:32 PM CDTSpecial Weather StatementMOBButler58 min
Jul 14, 4:43 PM CDTSpecial Weather StatementMOBWilcox47 min
Jul 14, 5:12 PM CDTSpecial Weather StatementMOBClarke48 min
Jul 14, 5:36 PM CDTSpecial Weather StatementMOBWashington39 min
Jul 14, 5:51 PM CDTSpecial Weather StatementMOBClarke39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.